Alert archive / South Carolina / Tornado Warnings in 2024
Tornado Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 27, 2024, 1:38 AM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2024, 1:38 AM EDT (05:38 UTC)
- Expired
- Sep 27, 2024, 2:00 AM EDT
- In force
- 22 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Calhoun County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 1:54 AM EDT | TORNADO | 8 E Woodford, SC | An EF1 tornado touched down early on 9/27/24 as Hurricane Helenes outer bands worked through the region. The tornado touched down south of Stanley Crossroads, producing EF1 damage to trees along Bull Swamp Rd. The tornado quickly continued northwestward, produ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 8:56 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted.
217
WFUS52 KCAE 270538
TORCAE
SCC017-075-270615-
/O.NEW.KCAE.TO.W.0016.240927T0538Z-240927T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
138 AM EDT Fri Sep 27 2024
The National Weather Service in Columbia has issued a
* Tornado Warning for...
West central Calhoun County in central South Carolina...
North central Orangeburg County in central South Carolina...
* Until 215 AM EDT.
* At 137 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Orangeburg County Airport, or over Orangeburg,
moving northwest at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Orangeburg and Brookdale around 145 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Wilkinson Heights, Prince of Orange Mall, Woodford, and Edisto.
This includes Interstate 26 between mile markers 131 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.
Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.
&&
LAT...LON 3368 8113 3369 8110 3370 8105 3373 8099
3373 8096 3375 8094 3375 8093 3376 8094
3378 8090 3344 8081 3343 8084
TIME...MOT...LOC 0537Z 153DEG 39KT 3346 8085
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SL3 follow-up statements
539
WWUS52 KCAE 270549
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
149 AM EDT Fri Sep 27 2024
SCC017-075-270615-
/O.CON.KCAE.TO.W.0016.000000T0000Z-240927T0615Z/
Calhoun SC-Orangeburg SC-
149 AM EDT Fri Sep 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR WEST
CENTRAL CALHOUN AND NORTH CENTRAL ORANGEBURG COUNTIES...
At 149 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookdale, moving northwest at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Calhoun and north central Orangeburg Counties, including
the following locations... Woodford.
This includes Interstate 26 between mile markers 131 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.
Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.
&&
LAT...LON 3368 8113 3369 8110 3370 8105 3373 8099
3373 8096 3375 8094 3375 8093 3376 8094
3378 8090 3355 8087 3352 8094
TIME...MOT...LOC 0549Z 153DEG 39KT 3358 8092
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SL600
WWUS52 KCAE 270557
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
157 AM EDT Fri Sep 27 2024
SCC017-075-270615-
/O.CON.KCAE.TO.W.0016.000000T0000Z-240927T0615Z/
Calhoun SC-Orangeburg SC-
157 AM EDT Fri Sep 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR WEST
CENTRAL CALHOUN AND NORTHWESTERN ORANGEBURG COUNTIES...
At 157 AM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Sandy Run, or 14 miles northwest of
Brookdale, moving northwest at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Calhoun and northwestern Orangeburg Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.
Tornadoes from tropical storms or hurricanes can form and move very
quickly. Do not wait to see or hear the tornado. Immediately move to
an interior room on the lowest floor of a sturdy building.
Tornadoes are nearly impossible to see at night. Do not wait to see
or hear the tornado. Immediately move to an interior room or closet
on the lowest floor of a sturdy building.
&&
LAT...LON 3369 8110 3370 8105 3373 8099 3373 8096
3363 8095 3361 8099
TIME...MOT...LOC 0557Z 148DEG 42KT 3367 8101
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
SL551
WWUS52 KCAE 270600
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
200 AM EDT Fri Sep 27 2024
SCC017-075-270609-
/O.CAN.KCAE.TO.W.0016.000000T0000Z-240927T0615Z/
Calhoun SC-Orangeburg SC-
200 AM EDT Fri Sep 27 2024
...THE TORNADO WARNING FOR WEST CENTRAL CALHOUN AND NORTHWESTERN
ORANGEBURG COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 800 AM EDT for central South
Carolina.
LAT...LON 3369 8110 3370 8105 3373 8099 3373 8096
3363 8095 3361 8099
TIME...MOT...LOC 0556Z 153DEG 39KT 3369 8102
$$
SLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 26, 9:36 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 26, 9:36 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
936 PM EDT Thu Sep 26 2024
.SYNOPSIS...
Hurricane Helene is now a major hurricane in the northeastern Gulf
of Mexico, approaching the Florida Panhandle region. Widespread rain
and severe weather will become increasingly likely across the area
tonight. Confidence in impacts is increasing with tropical storm
force winds as the primary threat. A few tornadoes will be possible
through Friday morning along with flash flooding. The storm is
expected to move west and north of the area Friday with diminishing
winds.
&&
.NEAR TERM /TONIGHT THROUGH FRIDAY/...
Key Messages:
- Conditions deteriorate tonight as Hurricane Helene moves north,
passing to our west tonight.
- Tropical Storm Warning in effect for the entire CWA. Potential
for gusty winds of 50-60 mph, especially in the CSRA.
- Tornado threat peaking tonight, with a Tornado Watch in effect
until 8 AM Friday morning.
- Flood Watch in effect through Friday afternoon for the CSRA and
southwestern Midlands. Areas of heavy rainfall could result in flash
flooding, especially south and west of I-26.
This afternoon through Friday Morning:
Hurricane Helene has maximum sustained winds of 140 mph will be
making landfall shortly in the Florida Panhandle. After that, it
will move rapidly moving northward through Western Georgia tonight.
Rain chances will continue to rise again over the next several
hours. The most significant impacts are expected this evening
continuing through the overnight hours. Potential hazards from
Helene include strong wind gusts, isolated tornadoes, heavy
rainfall, and localized flooding.
Wind: A Tropical Storm Warning is in effect for the entire CWA. The
hurricane has an unusually large wind field for a tropical
cyclone in the lower latitudes and will be transitioning to an
extra-tropical cyclone after landfall resulting in a tricky
wind forecast for the Midlands and CSRA. What we can say with
higher confidence is that the strongest winds are likely across
the CSRA and Southwestern Midlands which will be closer to the
cyclone center. There will be a potential for the stronger winds
to cause localized wind damage including isolated to scattered
power outages.
Tornadoes: With Helene forecast to pass to our west, this places the
FA in the right-front quadrant of the cyclone which is a favorable
location for tropical tornadoes. The combination of strong 0-6
km wind shear and increasing helicity will support tornado
development in any thunderstorms that develop. The greatest risk
will come tonight in rainbands associated with Helene. It is
important to note that many, but not all, tropical tornadoes
develop quickly and are short lived resulting in limited lead
time. This threat is compounded by the timing of greatest risk
which is during the overnight hours.
Heavy Rainfall and Flash Flooding: Rainfall chances basically
categorical or close to if not 100 percent overnight into Friday
morning. A Flood Watch is in effect through Friday afternoon for
portions of the forecast area. Rainfall amounts are likely to be
highest closest to the track. Forecast rainfall amounts vary greatly
from east to west with the potential for 2"-5" inches of rainfall
with locally higher amounts in the watch area.
Outside of the tropical hazards, small diurnal drop off overnight
with lows expected to fall into the low to middle 70s.
Friday late morning through Friday afternoon:
The remains of Helene will rapidly track off to the northwest of
the area, towards central TN and KY through the day. Rainfall
will be ending towards noon time, and conditions will improve
through the afternoon. Afternoon highs will moderate somewhat
with the return of some sunshine.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Key messages:
- A closed upper low over the Ohio River Valley this weekend
with a chance of showers mainly north of I-20.
- River Flooding expected to be occurring.
A closed upper level low pressure system over the Ohio River Valley
absorbs TC Helene Friday Night and then crawls eastward toward the
Mid Atlantic States this weekend. The best chance for showers
appears to be on Sunday with the upper low directly to the north of
the Carolinas. Temperatures are expected to be slightly above normal
for the end of September.
The excessive amount of rainfall which will continue to fall in
Upstate SC during the passage of TC Helene is expected to increase
river flows to minor to moderate flood stage this weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Key Messages:
- Drier and continued warm conditions expected next week.
A pesky closed upper level low pressure system moves offshore and
begins to open up on Monday and is gradually replaced by above normal
H5 heights. This should result in dry weather and temperatures
3 to 5 degrees above climatology for early October. Some river
levels should drop below flood stage by mid week.
&&
.AVIATION /01Z THURSDAY THROUGH TUESDAY/...
Restrictions expected to continue at the terminals tonight through
daybreak Friday morning. Conditions gradually improve Friday
afternoon.
After a brief break, showers with embedded thunderstorms will move
back into the area from the south. As such, a majority of the
terminals will have MVFR/IFR restrictions into Friday morning.
Conditions then improve late Friday morning into Friday afternoon,
with VFR returning by Friday evening.
East to southeast winds will begin to increase over the next few
hours as Helene approaches. Sustained speeds may increase to 35-45
kts and gusts of 50-60 kts at times, particularly at AGS/DNL. Strong
winds will also be present aloft. As Helene passes to the west,
winds veer to the south, then southwest by daybreak Friday with
speeds decreasing through the afternoon.
EXTENDED AVIATION OUTLOOK...Restrictions ease Friday evening into
the weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through Friday afternoon for SCZ016-018-020>022-
025>028-030-035-037-041-115-116-135-136.
Tropical Storm Warning for SCZ016-018-020>022-025>031-035-037-
038-041-115-116-135>137.
GA...Flood Watch through Friday afternoon for GAZ040-063>065-077.
Tropical Storm Warning for GAZ040-063>065-077.
&&In the hours before
Local storm report, Sep 26, 7:54 PM EDT, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
754 PM EDT Thu Sep 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tropical Cyclone 3 SW White Rock 34.11N 81.32W
09/26/2024 Lexington SC Law Enforcement
Tree and power lines down at 1998 Old
Lexington Highway.
&&
FALocal storm report, Sep 26, 7:58 PM EDT, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
758 PM EDT Thu Sep 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tropical Cyclone 1 WNW Chesterfield 34.74N 80.10W
09/26/2024 Chesterfield SC Trained Spotter
Trees and powerlines down at Redfearn and
Oak Street.
&&
FALocal storm report, Sep 26, 8:47 PM EDT, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
847 PM EDT Thu Sep 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tropical Cyclone 1 SSW Mcbee 34.46N 80.26W
09/26/2024 Chesterfield SC Trained Spotter
Large tree down on Highway 1 about 3 blocks
west of highway 151.
&&
FAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:51 PM EDT | River Flood Warning | CAE | Chesterfield, Marlboro | 5 days |
| Sep 26, 11:13 PM EDT | Tornado Warning | CAE | Aiken, Barnwell | 19 min |
| Sep 27, 12:11 AM EDT | Flash Flood Warning | CAE | Aiken, Edgefield, McCormick | 4 hr |
| Sep 27, 1:15 AM EDT | Tornado Warning | CAE | Orangeburg | 30 min |
| Sep 27, 4:17 AM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 28 min |
| Sep 27, 4:35 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 25 min |
| Sep 27, 4:51 AM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 24 min |
| Sep 27, 5:14 AM EDT | Tornado Warning | CAE | Clarendon, Sumter | 31 min |
| Sep 27, 5:27 AM EDT | Flash Flood Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 4 hr |
| Sep 27, 5:34 AM EDT | Tornado Warning | CAE | Clarendon, Orangeburg, Sumter | 26 min |
| Sep 27, 8:55 AM EDT | River Flood Warning | CAE | Aiken | 4 days |
| Sep 27, 2:09 PM EDT | Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 5 hr |
Nearby
Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.